Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Does palpitations with shortness of breath, numbness in the fingers and profuse sweating mean an anxiety attack ?

On Monday I was on my way with my family to Disney to start our vacation. I had smoked a little marijuana before I left. I started having heart palpitations and my hands, feet, and mouth started to get tingly. I felt it spreading throughout my body and felt like I was going to pass out so I pulled over. At that point it the tingly spread to the point I was having a hard time breathing, I could not move my tongue when I talked, and my hands started cramping up. I had my husband call 911. During that time I could not feel/move my hands, they were cramped close in like a lobster fashion and pulled to my chest. After the paramedics got there and it started to subside I was shaking like a leaf. I had broken out in cold sweats, I felt very flushed, and they said I was pale. They took me by ambulance to the hospital because my heart rate was 140-150, which they said was too high. The ER said I had an anxiety attack. I have had a history of depression in the past but not diagnosed with any anxiety issues. They monitored me, did a chest xray, and blood work. I had quite a few heart palpitations while I was there but they did not seem concerned. I am a 27 year old female and I have had heart palpitations as long as I can remember but they have become worse. I have been having them A LOT more frequently, especially at night or while lying down. I have been smoking marijuana pretty regularly for the last 6-7 years. I have been trying to quit for a while without much success. I was also a smoker for 5 years but have been quit for the last 2 years, though in the past 4 weeks started again. I have never experienced anything like this though. I will say, that since it happened on Monday I have not and will not smoke anything anymore. I threw out my cigarettes and marijuana and will not go back. I am scarred for life!! I have a few times felt like I am short of breath or have a hard time taking a full breath and I will begin yawning a lot. After the ER released me (after about 5-6 hours) they said I could go to Disney but to follow up with my PCP after. I did fine at Disney, even on the roller-coasters, no problem. Then, on the way home yesterday, we decided to stop at these shops to see if we could get anymore souvenirs and I felt flushed through my entire body, like a wave of adrenaline (maybe?) overcame me. I started getting tingly in my hands and my neck and it started spreading to my mouth area. I pulled over, took an Ativan the ER gave me, and tried to control my breathing. It eventually passed and I had my husband drive home while I basically slept (from the Ativan, I suppose). Now this morning I am sitting here with my son and I felt that flushed feeling again and started having a hard time taking a full breath. My palms and feet became sweaty. I didn t get any tingling but slight numbness in my fingers. Kind of like the feeling after your foot falls asleep and the feeling starts to come back, just slightly numb. I wanted to take an Ativan to be safe but I have 2 kids, and don t want to sleep the whole day and leave everything to my husband. Any idea what is going on? It is scary and upsetting because it is debilitating and I have school full time and 2 kids to take care of. Could anxiety really be causing this when I have had no symptoms before? Thanks!
Asked On : Sat, 24 Mar 2012
Answers:  1 Views:  144
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dear Madam

It is not clear that what was the quantity of your earlier intake, and what was the amount you took that day. Also it is unclear that variety of cannabis you took was same or different. Above description is compatible with commonly known as 'bad trip' and subsequent experience may be 'flashback' which is known to occur with use of cannabis. Usually such symptoms occurs during initial use, but it may occur after consuming more amount, use different variety, history of on and off anxiety symptoms etc.

Such anxiety may occur even if such symptoms did not appear before.

In case of excessive sleepiness dose of Ativan may be adjusted.
Answered: Wed, 28 Mar 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor